2/3 March 2021
Delamination in glass containers of medicines for parenteral use has resulted in numerous recalls lately. Although no case has become known where a patient has come to harm, the FDA sees the risk of vascular injury, embolism and thrombosis through the glass particles. Also, the emission of glass particles into the product violates the requirements according to 21 CFR 211.94, whereby product containers are supposed to be neither reactive, nor additive nor should they affect the quality of the product. The pharmaceutical manufacturers therefore have to ensure that this particle generation is prevented as much as possible.
The following conditions can cause the glass delamination:
For products with a higher risk the FDA recommends to use particularly resistant glasses such as borosilicate glass products. Pharmaceutical manufacturers should pay special attention choosing their suppliers for glass vials. They should also re-check already established suppliers or their quality management systems to minimise the phenomenon of glass delamination.